Alert archive / Michigan / Special Weather Statements in 2017

Special Weather Statement, NWS Gaylord, MI

June 16, 2017Alpena County, Michigan

NWS Gaylord, MI issued this special weather statement at Jun 16, 2017, 5:13 PM EDT for Alpena County, Michigan. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2017, 5:13 PM EDT (21:13 UTC)
Expired
Jun 16, 2017, 6:00 PM EDT
In force
47 min
Issued by
NWS Gaylord, MI

County Alpena County, MI

The radar

The NCL Michigan radar (KAPX), 93 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 9.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1992 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

413 
WWUS83 KAPX 162113
SPSAPX

Special Weather Statement
National Weather Service Gaylord MI
513 PM EDT FRI JUN 16 2017

MIZ024-030-162200-
Alcona-Alpena-
513 PM EDT FRI JUN 16 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ALCONA AND SOUTHWESTERN
ALPENA COUNTIES...

At 513 PM EDT, a strong thunderstorm was located near Curran, or 11
miles southwest of The Town Of Hubbard Lake, moving east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Ossineke, The Town Of Hubbard Lake, Lincoln, Spruce, Curran, Lost
Lake Woods, Hubbard Lake and Mitchell Township.

LAT...LON 4467 8334 4472 8389 4489 8389 4489 8334
TIME...MOT...LOC 2113Z 272DEG 27KT 4480 8380 

$$

ADAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Jun 16, 3:58 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 16, 3:58 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
358 PM EDT Fri Jun 16 2017

.NEAR TERM...(Tonight through Saturday)
Issued at 357 PM EDT Fri Jun 16 2017

...Increasingly unsettled...

High impact weather potential...lingering thunderstorms into early
evening. Thunderstorms chances increasing again into Saturday.

Low pressure is slowly progressing across far northern Ontario, with
weak w to sw low-level flow into northern MI. Abundant surface
heating and lake breezes are contributing to deep convection, most
of which is in the expected locales (ne lower), but some of which is
not (near Elk Rapids earlier). With surface pressure lowering in
the Plains states, southwest low-level flow will increase into the
region. That is coincident with still relatively low 500mb
heights thanks to the closed 500mb low in northern Ontario, and an
occasional shortwave moving in from the west. This is an
increasingly favorable set-up for showers/storms.

Tonight...spotty convection will persist for several more hours,
especially in ne lower MI, and in western Chip/Mack (thanks to
upstream activity in central upper MI). Indications of small
hail/brief gusty winds with this activity, and a cell in ne Otsego
Co got close to svr levels, but didn't quite get there. HRRR has
occasionally been arguing for activity in parts of WI to cross
Lake MI into nw lower MI, but that lake is still awfully cold for
surface-based convection to survive that trip. Will have some
small evening pops near Lake MI in response. Showers and a few
storms will increase from w to e overnight, as increasing sw flow
feeds elevated convection. Nothing svr expected for the nighttime
hours.

Min temps upper 50s to mid 60s.

Saturday...mid-level backs further wsw as a trof digs into the
northern Plains. That will further amplify low and mid-level
moisture transport northward. Ability to see substantial
destabilization this far north looks to hindered by significant
cloud cover, and the highest svr threat looks to be well-placed
downstate. However, we will be entering a better set-up for healthy
rainfall amounts as the day proceeds, with K indices pushing into
the mid 30s, and PWATs in excess of 1.5 inches (especially in the
se). Will attempt to portray some up-to-half inch QPF amounts in
afternoon, particularly near Saginaw Bay (with heavy rain threat
persisting into Sat night, see below). High likely pops in order in
most places - it will /not/ rain all day, but likely will at some
point.

Max temps mid 70s to around 80f.

&&

.SHORT TERM...(Saturday night through Monday)
Issued at 357 PM EDT Fri Jun 16 2017

...Thunderstorms possible Saturday night and Sunday, Showers
Monday...

High Impact Weather Potential...Marginal Severe risk into Saturday
evening.

Pattern Synopsis/Forecast...The sfc low and 500 mb shortwave trough
moves into the Upper Great Lakes and continues the thunderstorms
over the region into Sunday morning. Heavy rain is possible with the
system as the Pwat is between 1.00" and 1.5" by Sunday morning as
the 500 mb low rotates over Lake Superior. As the 500 mb shortwave
moves out of the region and the 500 mb low moves east of Lake
Superior a strong dry tongue moves into N lower and looks to stop
any rain and convection, until late in the day as the 850 mb
moisture moves back into the region with falling 850 mb
temperatures. This should produce self destruct sunshine, and
isolated to scattered showers. This will diminish into the evening
with the loss of day time heating. Monday as the 500 mb low
continues to rotate into the vicinity, it continues to cool the
region and more self-destruct sunshine develops along with scattered
showers.

Primary Forecast Concerns...Saturday afternoon/evening SPC has the
area of along and south of M-55, This looks like it would be the
best for the system as the 500 mb jet streak moves into the region,
with the RRQ of the jet over areas south of the forecast area. So
main concern is if the jet moves a little more north, and helps to
kick off more thunder, and possibly heavy. The other issue is heavy
rain...which is possible with the high pwat values and the decent
lift as the jet streak moves through.

&&

.LONG TERM...(Monday night through Friday)
Issued at 357 PM EDT Fri Jun 16 2017

High impact weather potential...None.

A somewhat zonal flow pattern remains in place across the CONUS with
an anchoring long wave around 165W. Pattern is still expected to
become more amplified and "troughy" across the Great Lakes heading
through the weekend and the first half of next week as short wave
energy pushing through the PAC NW today dumps into the upper
Midwest/Great Lakes region late in the weekend. Pattern change will
accompany a fairly strong surface low and cold front that swings up
through the Great Lakes Saturday night/early Sunday...although
recent model runs have backed off on the strength of that system.

Following the weekend system...temperatures still look to take a dip
below normal for much of next week...particularly the first half of
the week as core of single digit 850 MB temps slide through. Daytime
instability showers also still a good bet through at least Tuesday.
Wednesday now holds promise for the best weather day of the week as
we get brief intervening surface high pressure moving through and
moderating temperatures. But then...another stronger weather system
will bring shower/thunderstorm chances back into the forecast to
finish up the work week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 149 PM EDT Fri Jun 16 2017

Few showers near APN this afternoon. Increasing shra/tsra chances
late tonight and Saturday.

Relatively quiet today, though warming temps and lake breezes will
kick off a few showers/t-storms. These will be most common in ne
lower MI, perhaps impacting APN. Warm/moist air will start to push
back into the region from the sw beginning late tonight, with
developing/lowering cigs and additional shra/tsra activity. Will
keep the TAFs VFR for now, though conditions could head lower than
that at times.

Sw to s surface winds, supplanted by lake breezes this
afternoon/early evening.

&&

.MARINE...
Issued at 357 PM EDT Fri Jun 16 2017

Relatively light sw winds are expected into early Sat night, as
low pressure gradually transits far northern Ontario. Winds/waves
will remain below advisory criteria. Somewhat gustier west winds
Sunday as a cold front goes thru, but only an outside chance that
an advisory will be needed.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...JZ
SHORT TERM...JSL
LONG TERM...TBA
AVIATION...JZ
MARINE...JZ
Hazardous weather outlook, Jun 16, 3:52 PM EDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
352 PM EDT Fri Jun 16 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-171200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
352 PM EDT Fri Jun 16 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will continue through early evening in
parts of northern Michigan. Severe storms are not expected,
however a storm or two may be able to produce small hail and
gusty winds.

Isolated thunderstorms are possible tonight. Severe storms are
not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorm chances will increase again Saturday afternoon into
Saturday night. Locally heavy rain will occur with these storms.
In addition, there is a marginal risk for severe thunderstorms
Saturday afternoon and evening, primarily near and south of M-55.

A few thunderstorms are possible across northern lower Michigan
on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Jun 16, 3:27 PM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Gaylord MI
327 PM EDT FRI JUN 16 2017

MIZ022-023-162000-
Otsego-Montmorency-
327 PM EDT FRI JUN 16 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN OTSEGO AND
NORTHWESTERN MONTMORENCY COUNTIES...

At 326 PM EDT, a strong thunderstorm was located over Sparr, just
northeast of Gaylord, moving east at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Atlanta, Hetherton, Sparr, Johannesburg, Briley Township, Eastern
Corwith Township and Canada Creek Ranch.

LAT...LON 4498 8415 4497 8462 4511 8468 4520 8427
      4520 8423
TIME...MOT...LOC 1926Z 258DEG 30KT 4504 8455

JZ
Special weather statement, Jun 16, 4:03 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Gaylord MI
403 PM EDT FRI JUN 16 2017

MIZ018-023-024-162045-
Montmorency-Presque Isle-Alpena-
403 PM EDT FRI JUN 16 2017

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
ALPENA...SOUTHWESTERN PRESQUE ISLE AND NORTHERN MONTMORENCY
COUNTIES...

At 400 PM EDT, radar indicated a cluster of strong thunderstorms
located along a line extending from near Allis Township to near
Atlanta. Movement was east at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Lachine, Atlanta, Long Rapids, Hillman, Metz, Tomahawk Creek
Flooding, Hawks, Briley Township, Bisma Township, Canada Creek
Ranch, Spratt, Allis Township, Fletcher Pond, Royston, Hagensville
and Clear Lake State Park.

These storms could intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4498 8373 4495 8427 4529 8425 4539 8370
TIME...MOT...LOC 2000Z 261DEG 27KT 4527 8413 4504 8416

ADAM
Special weather statement, Jun 16, 4:31 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Gaylord MI
431 PM EDT FRI JUN 16 2017

MIZ023-029-162115-
Montmorency-Oscoda-
431 PM EDT FRI JUN 16 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MONTMORENCY AND
NORTHERN OSCODA COUNTIES...

At 431 PM EDT, a strong thunderstorm was located near Loud Township,
or 7 miles east of Lewiston, moving east at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Lewiston, Comins, Garland, Lockwood Lake, Loud Township and Fairview.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4472 8389 4471 8437 4493 8437 4495 8389
TIME...MOT...LOC 2031Z 264DEG 15KT 4485 8418

ADAM
Local storm report, Jun 16, 4:32 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
432 PM EDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             5 SE LEWISTON           44.82N 84.25W
06/16/2017  M0.50 INCH       OSCODA             MI   AMATEUR RADIO

            LASTED FOR 3 MINUTES.

&&

JZ
Special weather statement, Jun 16, 5:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
513 PM EDT FRI JUN 16 2017

MIZ024-030-162200-
Alcona-Alpena-
513 PM EDT FRI JUN 16 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ALCONA AND SOUTHWESTERN
ALPENA COUNTIES...

At 513 PM EDT, a strong thunderstorm was located near Curran, or 11
miles southwest of The Town Of Hubbard Lake, moving east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Ossineke, The Town Of Hubbard Lake, Lincoln, Spruce, Curran, Lost
Lake Woods, Hubbard Lake and Mitchell Township.

LAT...LON 4467 8334 4472 8389 4489 8389 4489 8334
TIME...MOT...LOC 2113Z 272DEG 27KT 4480 8380

ADAM

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 9:58 PM EDTSpecial Weather StatementAPXChippewa62 min
Jun 16, 3:27 PM EDTSpecial Weather StatementAPXOtsego33 min
Jun 16, 4:03 PM EDTSpecial Weather StatementAPXMontmorency42 min
Jun 16, 4:31 PM EDTSpecial Weather StatementAPXOscoda44 min
Jun 16, 4:44 PM EDTSpecial Marine WarningAPX91 min
Jun 16, 4:49 PM EDTSevere Thunderstorm WarningAPXAlpena56 min
Jun 16, 6:15 PM EDTSpecial Marine WarningAPX90 min

Nearby

Special Weather Statements in Michigan, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.